A 53 yo woman with metastatic breast cancer presents to the ED with L cheek swelling. She reports that the swelling had gotten worse over several weeks. You look into her mouth and this is what you see.
Scroll down for the Case Conclusion.
Diagnosis: Osteonecrosis of the palate cause by denosumab
Case Conclusion & Learning Points: The patient has osteonecrosis of the palate caused by denosumab which is a bone resorption inhibitor used for bony metastases. It is an inhibitor of the nuclear factor kappa beta ligand(RANKL)
Osteonecrosis of the jaw has been reported with biphosphonates BRONJ ( Biphosphonate related ostenecrosis of the jaw). recently, this term has been changed to MRONJ ( medication related osteronecrosis of the jaw) because similar reports of osteonecrosis have occurred withdenosumab andbevacizumab. This is a complication of treatment of osseous metastases with these newer agents.
The problem with this patient is that she is immunocompromised withsinusitis of the L maxillary sinus and the oral antral fistula pictures. MRI showed a diffuse infiltrative process involving soft tissue of the left maxilla including the ptyerygoids, and temporalis with extension into the dural and petrous apex. She was biopsied and treated with antibiotics. Currently, no effective treatment has been found for this patients.
Case courtesy of Molly Naunheim, MD
Case Conclusion by Rosanne Naunheim, MD
1. KimKM, Rhee Y, Known Y, Kwon T, Lee JK, Kim D. Medication related osteronecrosis of the jaw: 2015 position statement of the Korean Society for Bone and Mineral Research and the Korean Association of Oral and maxillofacial Surgeons. J Bone Metab 2015;22: 151-165.
2. Narongroeknawin P, Danila MI, Humphreys LG, et al. Bisphosphonate-associated osteonecrosis of the jaw, with healing after teriparatide: a review of the literature and a case report. Spec Care Dentist 2010;30:77-82.